Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS New Orleans, LA

April 19, 2020Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 19, 2020, 10:38 PM CDT for Jackson County, Mississippi. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2020, 10:38 PM CDT (03:38 UTC)
Expired
Apr 19, 2020, 11:32 PM CDT
In force
54 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Jackson County, MS

The radar

The Mobile radar (KMOB), 48 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 10:52 PM CDTTSTM WND DMG6 Nnw Vancleave, MSSEVERAL TREES DOWNED AROUND 2300 BILBO ROAD IN VANCLEAVE DUE TO STRAIGHLINE WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:39 PM CDTTornado WatchSPC9 hr
Apr 19, 9:39 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS54 KLIX 200338
SVRLIX
MSC059-200445-
/O.NEW.KLIX.SV.W.0039.200420T0338Z-200420T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1038 PM CDT Sun Apr 19 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Jackson County in southern Mississippi...

* Until 1145 PM CDT.

* At 1038 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Vancleave, or 16 miles northwest of Escatawpa, moving east at 40
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ocean Springs, Moss Point, St. Martin, Escatawpa, Gautier, Wade,
  Latimer, Big Point, Helena, Gulf Hills, Hurley, Vancleave, Gulf
  Park Estates and Hickory Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for southern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
      3034 8857 3037 8858 3034 8873 3037 8878
      3037 8883 3038 8878 3043 8884 3043 8887
      3061 8888 3073 8877 3074 8842 3035 8840
TIME...MOT...LOC 0338Z 286DEG 34KT 3066 8873 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
531 
WWUS54 KLIX 200354
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1054 PM CDT Sun Apr 19 2020

MSC059-200445-
/O.CON.KLIX.SV.W.0039.000000T0000Z-200420T0445Z/
Jackson MS-
1054 PM CDT Sun Apr 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR JACKSON COUNTY...

At 1053 PM CDT, a severe thunderstorm was located over Wade, or 10
miles north of Escatawpa, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ocean Springs, Moss Point, St. Martin, Escatawpa, Gautier, Wade,
Latimer, Big Point, Helena, Gulf Hills, Hurley, Vancleave, Gulf Park
Estates and Hickory Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for southern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
      3034 8857 3037 8858 3034 8873 3037 8878
      3037 8883 3038 8878 3043 8884 3043 8887
      3055 8887 3066 8862 3072 8842 3035 8840
TIME...MOT...LOC 0353Z 284DEG 41KT 3065 8853 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
012 
WWUS54 KLIX 200404
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1104 PM CDT Sun Apr 19 2020

MSC059-200445-
/O.CON.KLIX.SV.W.0039.000000T0000Z-200420T0445Z/
Jackson MS-
1104 PM CDT Sun Apr 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHERN JACKSON COUNTY...

At 1104 PM CDT, a severe thunderstorm was located near Big Point, or
7 miles northwest of Grand Bay, moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ocean Springs, Moss Point, Escatawpa, St. Martin, Gautier, Helena,
Gulf Hills, Big Point, Gulf Park Estates, Hickory Hills, Vancleave
and Latimer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for southern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
      3034 8857 3037 8858 3034 8873 3037 8878
      3037 8883 3038 8878 3043 8884 3043 8887
      3046 8887 3056 8860 3061 8842 3035 8840
TIME...MOT...LOC 0404Z 301DEG 38KT 3054 8844 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
538 
WWUS54 KLIX 200432
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1132 PM CDT Sun Apr 19 2020

MSC059-200442-
/O.CAN.KLIX.SV.W.0039.000000T0000Z-200420T0445Z/
Jackson MS-
1132 PM CDT Sun Apr 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JACKSON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CDT for southern
Mississippi.

LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
      3034 8857 3037 8858 3034 8873 3037 8878
      3037 8883 3038 8878 3043 8884 3043 8887
      3046 8887 3056 8860 3061 8842 3035 8840
TIME...MOT...LOC 0432Z 286DEG 34KT 3047 8814 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 5:30 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 19, 5:30 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
530 PM CDT Sun Apr 19 2020

.DISCUSSION...

Tornado watch in affect for areas along and west of the I-55
corridor though 10 PM tonight. A sharp positively tilted shortwave
trough and an associated cold front will swing through the area
during the overnight hours tonight. Showers and thunderstorms
will develop and move through the forecast area as a result with
severe storms possible...bringing the threat of large
hail...damaging winds and isolated tornadoes. Damaging straight
line winds and large hail appear to be the primary threat with WBZ
at 12.4k and Freezing level at 13.6K. An 850 MB 50kt SW jet with
925 MB winds expected to increase to the 40 to 50 Knot range later
this evening bringing the potential for strong straight line
winds being brought down to the surface from stronger
thunderstorms. Very little in the way of directional shear with
moderate speed shear in the lower levels. MLCAPE values as high as
3000 J/KG in northern zones. 0 to 3km helicity values ranging on
the lower end south of the lake with values as high as 318 m/s
over SW Mississippi. It appears the onset of the severe weather
event will be individual strong cells to potentially even a few
supercells through the evening hours with a trending QLCS
developing and moving through late evening through around midnight
tonight. High pressure will build in on Monday and Tuesday
bringing dry and seasonal temperatures through midweek. An upper
level trough will pass well to our north through the Ohio and
Tennessee valleys on Tuesday bringing a weak dry cold front
through the area on Tuesday. Next big weather system arrives
Wednesday evening and Wednesday night as another shortwave moves
in from East Texas. There is the potential for another severe
weather event with this system as track and setup could be
similar to today's event especially using the EURO solution.
Pattern remains active with a break late Thursday into Friday. The
next major system will approach the forecast zones by the
upcoming weekend bringing another chance of showers and storms
Friday night and Saturday.

&&

AVIATION...
Moderate southerly flow to feed into developing storms entering
the area from the west and northwest later this afternoon. This
will maintain scattered to broken MVFR decks for much of the day.
Most vulnerable terminal still appears to be KMCB though other
locations farther south should still see some period of TSRA
prior to 00Z. Strong low level jet and wind bore features in the
coastal waters will likely produce low level wind shear at KGPT
and KASD, possibly KHUM just ahead of frontal passage between
03Z and 09Z tonight.

&&

MARINE...

Small Craft Advisories are in effect for all marine zones for
through 7 AM Monday. Extended the SCA until 10 AM Monday for the
coastal waters.  Wind shift takes place with cold frontal passage
late tonight for mostly WNW flow that veers over time to easterly
by Tuesday morning then SE Tuesday evening. SCA conditions are
likely to arise once again Wednesday in advance of developing
strong storm system in the Plains States that tightens the
pressure gradient over the gulf coast region.

&&

.DECISION SUPPORT...

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  78  58  81 /  70   0   0   0
BTR  61  80  58  83 /  60   0   0   0
ASD  63  82  59  83 /  80   0   0   0
MSY  66  80  64  82 /  80   0   0   0
GPT  64  80  62  80 /  80   0   0   0
PQL  63  82  58  84 /  70   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 11 PM CDT this evening for LAZ034>037-039-
     040-046>050-056>072.

GM...Small Craft Advisory until 10 AM CDT Monday for GMZ532-536-538-
     550-552-555-557-570-572-575-577.

     Small Craft Advisory until 7 AM CDT Monday for GMZ530-534.

MS...Wind Advisory until 11 PM CDT this evening for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 10 AM CDT Monday for GMZ536-538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory until 7 AM CDT Monday for GMZ534.

&&

In the hours before

Local storm report, Apr 19, 7:21 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
721 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 NE OSYKA             31.11N 90.35W
04/19/2020  E1.00 INCH       PIKE               MS   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED IN PROGRESS, MS BY EMERGENCY
            MANAGEMENT.

&&

MEGANWIL
Local storm report, Apr 19, 7:24 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
724 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     10 NE OSYKA             31.11N 90.35W
04/19/2020                   PIKE               MS   EMERGENCY MNGR

            SOME TREES AND POWERLINES DOWN NEAR PROGRESS IN PIKE
            COUNTY MS. POSSIBLE TORNADO.

&&

MEGANWIL
Special weather statement, Apr 19, 7:39 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
739 PM CDT Sun Apr 19 2020

LAZ039-MSZ071-077-200115-
Washington-Walthall-Pearl River-
739 PM CDT Sun Apr 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WASHINGTON
PARISH...SOUTHEASTERN WALTHALL AND NORTHERN PEARL RIVER COUNTIES...

At 739 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pickwick to 8 miles south of Dexter.
Movement was east at 65 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Angie.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southeastern
Louisiana...and southern Mississippi.

LAT...LON 3100 8983 3100 8955 3101 8955 3101 8951
      3100 8947 3098 8947 3098 8943 3101 8942
      3101 8935 3100 8934 3092 8943 3090 9015
      3108 8992 3107 8984
TIME...MOT...LOC 0039Z 263DEG 57KT 3112 8980 3096 9001

24/RR
Special weather statement, Apr 19, 8:21 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
821 PM CDT Sun Apr 19 2020

LAZ046>050-200200-
Iberville-Livingston-Ascension-West Baton Rouge-East Baton Rouge-
821 PM CDT Sun Apr 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASCENSION...
SOUTHEASTERN WEST BATON ROUGE...WESTERN LIVINGSTON...CENTRAL
IBERVILLE AND EAST BATON ROUGE PARISHES...

At 820 PM CDT, a strong thunderstorm was located near Addis, or 7
miles west of Plaquemine, moving east at 60 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Denham Springs, Gonzales, Plaquemine, Port Allen,
Oak Hills Place, St. Gabriel, Walker, Addis, Brusly, French
Settlement, Port Vincent, Westminster, Watson, Shenandoah, Greenwell
Spring, Old Jefferson, Merrydale and Inniswold.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3071 9091 3066 9090 3065 9091 3065 9089
      3021 9075 3021 9143 3035 9150
TIME...MOT...LOC 0120Z 254DEG 50KT 3031 9136
Special weather statement, Apr 19, 9:04 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service New Orleans LA
904 PM CDT Sun Apr 19 2020

LAZ037-050-071-072-200230-
Livingston-St. Helena-Northern Tangipahoa-Southern Tangipahoa-
904 PM CDT Sun Apr 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. HELENA...
NORTHERN LIVINGSTON AND CENTRAL TANGIPAHOA PARISHES...

At 903 PM CDT, a strong thunderstorm was located over Montpelier, or
9 miles southwest of Amite, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Amite, Walker, Amite City, Livingston, Independence, Roseland,
Montpelier, Wilmer, Tangipahoa and Tickfaw.

LAT...LON 3069 9025 3066 9025 3045 9080 3061 9094
      3063 9093 3093 9045
TIME...MOT...LOC 0203Z 240DEG 34KT 3068 9065

GP
Special weather statement, Apr 19, 9:24 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
924 PM CDT Sun Apr 19 2020

LAZ049-050-072-200300-
Livingston-Ascension-Southern Tangipahoa-
924 PM CDT Sun Apr 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ASCENSION...
CENTRAL LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES...

At 924 PM CDT, a strong thunderstorm was located over French
Settlement, or 11 miles northeast of Gonzales, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hammond, Ponchatoula, French Settlement, Port Vincent, Springfield,
Robert, Whitehall and Killian.

LAT...LON 3055 9035 3034 9028 3032 9042 3033 9047
      3034 9047 3034 9049 3029 9057 3025 9082
      3041 9091
TIME...MOT...LOC 0224Z 262DEG 19KT 3034 9079

GP

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:24 PM CDTSevere Thunderstorm WarningLIXWilkinson11 min
Apr 19, 7:39 PM CDTSpecial Weather StatementLIXMarion36 min
Apr 19, 9:50 PM CDTTornado WarningLIXHancock, Pearl River25 min
Apr 19, 10:12 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River33 min
Apr 19, 10:41 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison34 min
Apr 19, 10:56 PM CDTSevere Thunderstorm WarningLIXHancock34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.